MRI Contrast Problems from Gadolinium Toxicity
Gadolinium is a rare earth metal, which is used in MRI contrast dye to help enhance the images. While the manufacturers have maintained that it is safe for individuals without kidney problems, mounting evidence confirms that gadolinium may be retained in the body and brain, resulting in painful and debilitating side effects for some patients.
Concerns about the risk of gadolinium building up in the body were first raised by the FDA in July 2015, when a drug safety communication was issued about repeated use of MRI contrast agents.
In December 2017, the FDA announced that new gadolinium warnings were being added to MRI contrast dye products, indicating that gadolinium may buildup in the body and brain for months or years after the imaging test. The agency also required a new Medication Guide be provided for patients about the gadolinium deposition risks. However, it appears that the manufacturers are continuing to provide false and misleading information for individuals undergoing an MRI with contrast.
Reports of MRI contrast problems stemming from gadolinium toxicity may arise within hours or weeks, resulting in persistent symptoms of pain, cognitive difficulties, skin changes and other symptoms.
Gadolinium deposition disease is a medical term now used to describe individuals with normal kidney function who experience side effects from a buildup of the toxic heavy metal in their body.
This is a man-made disease, as gadolinium does not naturally occur within the human body. It is only seen among individuals who received an MRI or MRA contrast dye with gadolinium.
If patients and the medical community had been warned about the risk of gadolinium toxicity, many individuals may have been able to avoid these life-changing problems by undergoing an MRI without contrast.